APPROXIMATION TO EXTINCTION EFFICIENCY FOR RANDOMLY ORIENTED SPHEROIDS

Authors
  1. Fournier, G.R.
  2. Evans, B.T.N.
Corporate Authors
Defence Research Establishment Valcartier, Valcartier QUE (CAN)
Abstract
A semiempirical approximation to the extinction efficiency Q sub ext for randomly oriented spheroids, based on an extension of the anomalous diffraction formula, is given and compared to the extended boundary condition method or T-matrix method. Using this formula, Q sub ext can be evaluated over E4 times faster than by previous methods. This approximation has been verified for complex refractive indices m = n - ik, where 1.01 less than or equal to n less than or equal to 2.00 and 0 less than or equal to k less than or equal to 1 and aspect ratios from 0.5 to 4. We believe the approximation is uniformly valid over all size parameters and aspect ratios. It has the correct Rayleigh and large particle asymptotic behavior. The accuracy and limitations to this formula are extensively discussed.
Date of publication
15 May 1991
Number of Pages
7
Reprinted from
Applied Optics, vol 30, no 15, 1991, p 2042-2048
DSTKIM No
92-03180
CANDIS No
125649
Format(s):
Hardcopy;Originator's fiche received by DSIS

Permanent link

Document 1 of 1

Date modified: